Alert archive / Montana / Flash Flood Warnings in 2018
Flash Flood Warning 3, NWS Billings, MT
NWS Billings, MT issued this flash flood warning at May 26, 2018, 9:20 PM MDT for Golden Valley County, Stillwater County, Wheatland County, Montana. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 26, 2018, 9:20 PM MDT (03:20 UTC)
- Expired
- May 26, 2018, 11:15 PM MDT
- In force
- 115 min
- Issued by
- NWS Billings, MT
- Area
- Storm-based polygon
- Flood severity
- None
Counties Golden Valley County, MT, Stillwater County, MT, Wheatland County, MT
The radar
The Billings radar (KBLX), 64 km from the middle of the area, began a volume at 03:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 3.3 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 141 J/kg
- Mixed-layer CIN
- -119 J/kg
- Mixed-layer LCL
- 1791 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
680
WGUS55 KBYZ 270320
FFWBYZ
MTC037-095-107-270515-
/O.NEW.KBYZ.FF.W.0003.180527T0320Z-180527T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Billings MT
920 PM MDT SAT MAY 26 2018
The National Weather Service in Billings has issued a
* Flash Flood Warning for...
Northern Stillwater County in south central Montana...
Southeastern Wheatland County in central Montana...
Southwestern Golden Valley County in central Montana...
* Until 1115 PM MDT.
* Doppler radar indicated over two inches of rainfall has fallen
along South Barber Road between Fish Creek and the North Fork of
Big Coulee Creek in a short time. Flash flooding is expected in
this area.
* Flash flooding will remain over mainly rural areas of northern
Stillwater...southeastern Wheatland and southwestern Golden Valley
Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4626 10916 4621 10907 4612 10926 4606 10941
4622 10953 4618 10941
$$
Tesar1 follow-up statement
203
WGUS75 KBYZ 270516
FFSBYZ
Flash Flood Statement
National Weather Service Billings MT
1116 PM MDT SAT MAY 26 2018
MTC037-095-107-270525-
/O.EXP.KBYZ.FF.W.0003.000000T0000Z-180527T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Stillwater MT-Wheatland MT-Golden Valley MT-
1116 PM MDT SAT MAY 26 2018
...THE FLASH FLOOD WARNING FOR NORTHERN STILLWATER...SOUTHEASTERN
WHEATLAND AND SOUTHWESTERN GOLDEN VALLEY COUNTIES HAS EXPIRED...
The heavy rain has ended. The threat of flash flooding has
diminished. However, small creeks may still be running high and
rural roads may have sections covered in water. Please use caution
overnight in this area.
LAT...LON 4626 10916 4621 10907 4612 10926 4606 10941
4622 10953 4618 10941
$$
TesarWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this flash flood warning went out at May 26, 5:47 PM MDT, 3 hours 33 minutes earlier.
Area forecast discussion, May 26, 5:47 PM MDT, 3 hours 33 minutes before
Area Forecast Discussion
National Weather Service Billings MT
547 PM MDT Sat May 26 2018
...Updated forecast to issue a severe thunderstorm watch for
Fallon County until 1 AM MDT...
.SHORT TERM...valid for Sun and Mon...
Clear skies and warm temperatures into the upper 80s and even some
low 90s this afternoon. A cold front is approaching from the
northwest while a low pressure system digs into northern Nevada
bringing jet diffluence across most of eastern MT today. Already
seeing cumulus clouds developing along the mountains at this hour.
Storms will initiate first over the high terrain this afternoon
but move north and eastward with the mean flow as forcing
continues to increase across the area. CAPE values generally above
1000 j/kg with effective bulk shear around 40 kts this afternoon.
Expecting some of these storms to become severe. Given the
temperature profile, storms will be fairly high based. Fat CAPE
and dry sub-cloud layer will promote the potential for damaging
hail and winds. Severe ingredients line up best, from Judith Gap
east to northern Yellowstone County and over to Miles City from
late afternoon into the overnight hours. Several models suggesting
some bowing segments capable of producing long track damaging
winds could develop in eastern MT (from Miles City northeast
towards Sidney) tonight, so that is something we are keeping a
close eye on as the storms evolve.
Sunday still looks pretty wet across most of southern Montana and
northern Wyoming. Low pressure system makes its way into northern
Utah with inverted trough extending to the northeast. PWAT around
an inch or more across much of the area with northeast upslope
will promote heavy rain showers through much of the afternoon.
Enough instability and shear around in extreme southeastern MT
tomorrow afternoon for another shot of potential severe weather.
As upper-level energy ejects northward out of Wyoming, how the
models handel the low pressure development and troughing over
eastern Montana is pretty erratic. The GFS switches our western
zones to more northwest flow and dries out quicker while the ECMWF
model brings a more prolonged chance of rain into Monday with a
lingering open trough. Edged to the ECMWF today, as that solution
seemed more reasonable. What that means for the rainfall forecasts
is about the same as advertised for the Beartooth/Absarokas with
1 to 1.5 inches in the mountains and 0.75 to 1.0 inches of
rainfall for the foothills. Billings and much of the central
Plains also remain in the 0.50-1.0 inch range as has been
forecast. What has changed, is increasing amounts expected over
southeastern Montana and northern Wyoming. Specifically Bighorn
County, Sheridan County Wyoming, east into Powder River and
Carter counties. A prolonged band of heavy rain is projected to
set-up in that location Sunday night into Monday morning, so we
have adjusted rain totals upward in those locations.
The rainfall amounts we forecast are closer to area averages and
this time of year rainfall is highly localized with thunderstorms
capable of producing inches of rain in a very short period of
time. The atmospheric conditions are primed Sunday and Monday for
just those type of rain producers, so localized amounts could
easily exceed our forecast totals.
Many of our area rivers will be at or near flood stage this
weekend or early next week as all this rainfall adds to the
already swollen rivers. If you live along one of those rivers you
should continue to monitor our river forecasts closely and finish
up any last minute preparations you need to make today.
Due to the heavy rainfall rates in storms this weekend, we
anticipate localized flooding impacts in low-lying areas and
along swollen creeks and streams. Please stay up to date with our
latest river forecasts and have a way to get watches and warnings
while enjoying the Memorial Day Weekend. Walsh
.LONG TERM...valid for Tue...Wed...Thu...Fri...Sat...
An upper low should be over SE MT Tuesday morning and then slowly
move eastward into the Dakotas Tuesday night. Energy propagating
around the low can produce showers and thunderstorms on Tuesday.
Models showed 0.75 to one inch precipitable waters, so showers and
storms can still drop some appreciable rainfall on Tuesday. Brief
upper ridging will bring drier and warmer conditions to the
region for much of Wednesday. Then a new upper trough begins to
propagate eastward over the western U.S. Wednesday afternoon,
which should allow for a slight chance of showers and
thunderstorms from Billings westward. Scattered showers and
thunderstorms should then expand eastward across the rest of the
area and continue through next Saturday as the upper trough slowly
moves northeastward. There is some chance that the area could dry
out sooner for next Saturday if the ECMWF solution with an upper
ridge building in were to come to fruition.
High temperatures will generally be in the 70s and 80s Tuesday
through Saturday. RMS
&&
.AVIATION...
Scattered showers and thunderstorms are developing W and SW of
KBIL this afternoon. The area of showers and thunderstorms will
expand northeastward this evening and overnight, potentially
affecting much of southern MT. Heavy rainfall is possible with
the thunderstorms. Some storms may produce hail and strong gusty
winds through the evening. Expect MVFR to LIFR conditions in the
thunderstorms. There will be areas of obscurations over all the
mountains this afternoon through tonight. Arthur/RMS
&&
.PRELIMINARY POINT TEMP/POPS...
Sun Mon Tue Wed Thu Fri Sat
-----------------------------------------------------------
BIL 057/072 053/070 053/076 053/081 055/074 053/075 052/076
47/T 66/T 33/T 22/T 34/T 53/T 34/T
LVM 051/068 049/068 049/073 048/076 050/068 047/072 047/072
38/T 55/T 33/T 32/T 56/T 53/T 33/T
HDN 058/074 054/072 052/078 052/084 055/080 053/078 053/078
57/T 76/T 33/T 21/B 24/T 43/T 35/T
MLS 061/078 058/071 054/077 055/083 058/081 057/078 056/079
45/T 66/T 43/T 21/U 22/T 42/T 33/T
4BQ 060/077 057/072 053/074 052/082 056/084 056/080 054/079
35/T 86/T 43/T 31/U 22/T 32/T 33/T
BHK 058/078 056/071 052/073 051/079 055/082 056/077 053/077
33/T 76/T 53/T 31/U 22/T 41/B 34/T
SHR 055/069 051/069 050/072 048/081 051/079 052/077 050/076
38/T 86/T 43/T 22/T 23/T 33/T 22/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Severe Thunderstorm Watch 122 in effect until 1 AM MDT Sunday
FOR ZONE 33.
WY...None.
&&
weather.gov/billingsHazardous weather outlook, May 26, 2:20 PM MDT, 7 hours before
Hazardous Weather Outlook National Weather Service Billings MT 220 PM MDT Sat May 26 2018 MTZ028>042-056>058-063>068-WYZ098-099-272030- Southern Wheatland-Musselshell-Treasure-Northern Rosebud-Custer- Fallon-Northern Stillwater-Yellowstone-Powder River-Carter- Southern Big Horn-Eastern Carbon-Northern Park- Northern Sweet Grass-Golden Valley-Red Lodge Foothills- Northern Big Horn-Southern Rosebud-Judith Gap-Paradise Valley- Livingston Area-Beartooth Foothills-Absaroka/Beartooth Mountains- Crazy Mountains-Northeast Bighorn Mountains-Sheridan Foothills- 220 PM MDT Sat May 26 2018 This Hazardous Weather Outlook is for portions of central Montana...south central Montana...southeast Montana and north central Wyoming. * WHAT...Strong to severe thunderstorms producing hail and gusty winds late this afternoon through tonight and again tomorrow afternoon. Very heavy rainfall Sunday and Monday could produce localized flooding. * WHERE...Southern Montana and northern Wyoming. * WHEN...Memorial Day Weekend. * ADDITIONAL HAZARD CONCERNS...Anyone with outdoor plans this Memorial Day weekend should monitor the weather forecast, and be ready to take cover. PRECAUTIONARY/PREPAREDNESS ACTIONS... Stay tuned for updates. Begin preparations to mitigate any impacts that could result from the hazardous weather.
In the hours before
Special weather statement, May 26, 7:00 PM MDT, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Billings MT
700 PM MDT SAT MAY 26 2018
MTZ028-041-042-270130-
Golden Valley MT-Southern Wheatland MT-Northern Sweet Grass MT-
700 PM MDT SAT MAY 26 2018
...SIGNIFICANT WEATHER ADVISORY...
At 659 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles southwest of Deadmans Basin Reservoir, or 16 miles south of
Harlowton, moving north at 15 mph.
Nickel size hail and wind gusts up to 50 mph are possible with this
storm.
Locations impacted include...
Deadmans Basin Reservoir, Franklin and Shawmut.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4653 10932 4638 10920 4615 10961 4624 10985
4654 10962 4654 10936
TIME...MOT...LOC 0059Z 198DEG 14KT 4621 10970
WalshSpecial weather statement, May 26, 8:16 PM MDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Billings MT
816 PM MDT SAT MAY 26 2018
MTZ040-041-064>066-068-270300-
Beartooth Foothills MT-Paradise Valley MT-Northern Park MT-
Crazy Mountains MT-Livingston Area MT-Northern Sweet Grass MT-
816 PM MDT SAT MAY 26 2018
...SIGNIFICANT WEATHER ADVISORY...
At 815 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 17 miles north of Clyde Park to 20 miles
northeast of Gardiner. Movement was east at 20 mph.
Dime size hail and winds in excess of 40 mph are possible with these
storms. Storm spotters reported quarter sized hail on I90 east of
Livingston at 805 pm.
Locations impacted include...
Livingston, Big Timber, Clyde Park, Pine Creek, Springdale, Melville,
Greycliff and Mc Leod.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4622 10965 4605 10960 4604 10942 4567 10958
4578 10994 4548 10991 4560 10993 4561 11009
4535 10989 4554 11006 4557 11028 4565 11023
4563 11036 4559 11031 4558 11032 4561 11056
4557 11049 4541 11059 4619 11070
TIME...MOT...LOC 0215Z 280DEG 18KT 4613 11060 4528 11048
BorsumLocal storm report, May 26, 8:27 PM MDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
827 PM MDT SAT MAY 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL 5 ENE FORT SMITH 45.34N 107.85W
05/26/2018 M0.25 INCH BIG HORN MT TRAINED SPOTTER
0734 PM HAIL 15 ENE MELVILLE 46.20N 109.67W
05/26/2018 M0.50 INCH SWEET GRASS MT TRAINED SPOTTER
0805 PM HAIL 8 NE LIVINGSTON 45.66N 110.40W
05/26/2018 M1.00 INCH PARK MT TRAINED SPOTTER
&&
VLSLocal storm report, May 26, 8:48 PM MDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
848 PM MDT SAT MAY 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0734 PM HEAVY RAIN 15 ENE MELVILLE 46.20N 109.67W
05/26/2018 M1.25 INCH SWEET GRASS MT TRAINED SPOTTER
&&
VLSSpecial weather statement, May 26, 8:57 PM MDT, 23 minutes before
Special Weather Statement
National Weather Service Billings MT
857 PM MDT SAT MAY 26 2018
MTZ034-041-042-270400-
Golden Valley MT-Northern Stillwater MT-Northern Sweet Grass MT-
857 PM MDT SAT MAY 26 2018
...SIGNIFICANT WEATHER ADVISORY...
At 856 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles south of Ryegate to 19 miles northwest
of Columbus. Movement was southeast at 10 mph.
Nickel size hail and winds in excess of 40 mph are possible with
these storms.
Locations impacted include...
Columbus, Halfbreed Lake Wildlife, Hailstone Wildlife Refuge and
Rapelje.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4613 10880 4613 10893 4596 10892 4596 10891
4595 10890 4558 10916 4583 10962 4622 10929
TIME...MOT...LOC 0256Z 294DEG 9KT 4613 10926 4587 10948
ReimerSpecial weather statement, May 26, 9:18 PM MDT, 2 minutes before
Special Weather Statement National Weather Service Billings MT 918 PM MDT SAT MAY 26 2018 MTZ031-270345- Northern Rosebud MT- 918 PM MDT SAT MAY 26 2018 ...SIGNIFICANT WEATHER ADVISORY... At 918 PM MDT, Doppler radar was tracking a strong thunderstorm 16 miles south of Edwards, or 31 miles southwest of Jordan, moving north at 20 mph. Half inch hail and winds in excess of 40 mph are possible with this storm. This storm will remain over mainly rural areas of north central Rosebud County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4678 10712 4677 10739 4686 10737 4686 10708 TIME...MOT...LOC 0318Z 193DEG 16KT 4691 10721 Arthur
The office that day
Everything else NWS Billings, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 6:09 PM MDT | Special Weather Statement | BYZ | Sweet Grass | 51 min |
| May 26, 6:32 PM MDT | Special Weather Statement | BYZ | Yellowstone | 28 min |
| May 26, 6:46 PM MDT | Severe Thunderstorm Warning | BYZ | Big Horn | 42 min |
| May 26, 7:00 PM MDT | Special Weather Statement | BYZ | Golden Valley | 30 min |
| May 26, 7:07 PM MDT | Severe Thunderstorm Warning | BYZ | Wheatland | 15 min |
| May 26, 7:29 PM MDT | Severe Thunderstorm Warning | BYZ | Golden Valley, Sweet Grass, Wheatland | 61 min |
| May 26, 7:54 PM MDT | Flash Flood Warning | BYZ | Golden Valley, Wheatland | 3 hr |
| May 26, 8:00 PM MDT | Severe Thunderstorm Warning | BYZ | Golden Valley, Stillwater, Wheatland | 60 min |
| May 26, 8:16 PM MDT | Special Weather Statement | BYZ | Sweet Grass | 44 min |
| May 26, 8:57 PM MDT | Special Weather Statement | BYZ | Stillwater | 63 min |
| May 26, 9:18 PM MDT | Special Weather Statement | BYZ | Garfield | 27 min |
| May 26, 10:05 PM MDT | Special Weather Statement | BYZ | Stillwater | 25 min |
| May 26, 11:44 PM MDT | Special Weather Statement | BYZ | Big Horn | 31 min |
| May 27, 12:24 AM MDT | Special Weather Statement | BYZ | 36 min | |
| May 27, 12:39 AM MDT | Special Weather Statement | BYZ | Custer | 36 min |
| May 27, 12:52 AM MDT | Severe Thunderstorm Warning | BYZ | Big Horn, Rosebud | 23 min |
| May 27, 1:15 AM MDT | Special Weather Statement | BYZ | Powder River | 30 min |
| May 27, 1:25 AM MDT | Special Weather Statement | BYZ | Fallon | 35 min |
| May 27, 2:26 AM MDT | Special Weather Statement | BYZ | Fallon | 34 min |
| May 27, 3:05 AM MDT | Special Weather Statement | BYZ | Fallon | 25 min |
| May 27, 4:25 AM MDT | Flood Watch | BYZ | Big Horn, Carbon, Carter, Powder River | 40 hr |
| May 27, 12:27 PM MDT | River Flood Warning | BYZ | Rosebud | 5 days |
| May 27, 5:46 PM MDT | Special Weather Statement | BYZ | Stillwater | 44 min |
Nearby
Flash Flood Warnings in Montana, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.